MAUDE Adverse Event Report: LAKE REGION SGW .014 STABILIZER 300CM; WIRE, GUIDE, CATHETER

LAKE REGION SGW .014 STABILIZER 300CM; WIRE, GUIDE, CATHETER
Model Number 527300E
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device history record (dhr) review was conducted and the product met quality requirements for product acceptance.This device is available for analysis but the engineering report is not yet available.  however, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
Customer reports during peripheral intervention, a piece of the distal tip of a.014" stabilizer xs wire sheared off inside the patient's distal peroneal artery.The physician used a 2 x 40 mm saber to dilate the lesion and secure the piece of the wire in place.Patient was treated with angioplasty balloons to see if the wire tip would migrate, but otherwise was further implanted into the intima of the artery.There was difficulty tracking the wire through the vessel and lesion as there was calcium in the target lesion that the wire was unable to successfully negotiate.There were no patient injury.The distal tip must have kinked when several attempts to advance past the lesion were made, and again when subsequent unsuccessful withdrawal attempts were made.There was a focal stenosis approximately 20 mm in length in the distal peroneal artery that was calcified.The physician believes that when he was attempting to advance the wire beyond the lesion, the wire may have traveled subintimally and prolapsed slightly, causing a kink that caught on calcium in the subintimal layer.When he attempted to withdraw and advance the wire, it was stuck and the distal tip, approximately 15 mm in length, sheared off.The remainder of the wire was removed from the patient, and a second stabilizer xs wire was introduced and advanced past the focal lesion.Several attempts were made to remove the fractured piece from the artery by advancing a pta dilatation catheter and withdrawing it went unsuccessful.The physician used a 2 x 40 mm saber to dilate the lesion and secure the piece of the wire in place.The patient's inflow and outflow past the lesion were dramatically improved from pre-intervention visual assessment, and doppler ultrasound.The wire was removed from the dispenser by the distal floppy end.The wire was not kinked or damaged in any way prior to insertion into the patient.The wire was not re-shaped by the user.The wire was not used for treatment of another lesion prior to the event.A ¿drilling¿ or ¿jack-hammer¿ technique was not used to recannulize the vessel. the wire tip was visible on fluoro throughout the procedure. the wire behave ¿normally¿ (the torque response good).There was no resistance/friction between the wire and other devices.The wire did not advanced through the struts of an existing stent.The wire tip repeatedly prolapse during placement but only once as it was caught up in the calcified lesion in the lesion.The wire did not jailed at any time behind a stent.A procedural cd is not available for review.
 
Additional Manufacturer Narrative
During a peripheral intervention, a piece of the distal tip of a.014" stabilizer xs wire sheared off inside the patient's distal peroneal artery.The physician used a 2 x 40 mm saber to dilate the lesion and secure the piece of the wire in place.Patient was treated with angioplasty balloons to see if the wire tip would migrate, but otherwise was implanted into the intima of the artery.There were no patient injury.It was also reported that there was difficulty tracking the wire through the vessel and lesion as there was calcium in the target lesion that the wire was unable to successfully negotiate.It was reported that the distal tip must have kinked when several attempts to advance past the lesion were made, and again when subsequent unsuccessful withdrawal attempts were made.There was a focal stenosis approximately 20 mm in length in the distal peroneal artery that was calcified.The physician believes that when he was attempting to advance the wire beyond the lesion, the wire may have traveled subintimally and prolapsed slightly, causing a kink that caught on calcium in the subintimal layer.When he attempted to withdraw and advance the wire, it was stuck and the distal tip, approximately 15 mm in length, sheared off.The remainder of the wire was removed from the patient, and a second stabilizer xs wire was introduced and advanced past the focal lesion.Several attempts were made to remove the fractured piece from the artery by advancing a pta dilatation catheter and withdrawing it went unsuccessful.The physician used a 2 x 40 mm saber to dilate the lesion and secure the piece of the wire in place.The patient's inflow and outflow past the lesion was dramatically improved from pre-intervention visual assessment, and doppler ultrasound.During prep of the stabilizer wire, it was removed from the dispenser by the distal floppy end.The wire was not kinked or damaged in any way prior to insertion into the patient.The wire was not re-shaped by the user.The wire was not used for treatment of another lesion prior to the event.A ¿drilling¿ or ¿jack-hammer¿ technique was not used to recannulize the vessel.The wire tip was visible on fluoro throughout the procedure.The wire behaved ¿normally¿ (the torque response good).There was no resistance/friction between the wire and other devices.The wire did not advanced through the struts of an existing stent.The wire tip repeatedly prolapsed during placement but only once as it was caught up in the calcified lesion in the lesion.The wire was not jailed at any time behind a stent.A procedural cd is not available for review.One non-sterile sgw.014 stabilizer 300cm was received coiled inside a plastic bag.The core distal section was fractured\separated.The coil wire was also noted to be unraveled\stretched and fractured\separated.The pieces of the separated section was not received.No other anomalies were observed on the received product.The guidewire was sent to sem analysis and results showed that the separated guidewire core and the coil wire had induced tension conditions.The separated metal presented evidence of plastic deformation and ductile dimples.Plastic deformation failures could be related to surface characteristics, these types of failures occur due to a tensile, compressive or torsion overload.Also, ductile dimples suggest that stretching / pulling events had occurred.Lake region medical did review the device history records relative to the manufacturing, inspecting and packaging of the above-mentioned lot.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable. the reported ¿guide wire - tracking difficulty¿ could not be confirmed due to the nature of the complaint.The reported ¿guide wire ¿ kinked\bent¿ not confirmed as no kinks or bends were observed on the received product.The reported ¿distal tip-wires- fractured\separated-in patient¿ reported by the customer was confirmed through analysis of the received device.The cause of the reported failure as well as the other events experienced by the customer could not be conclusively determined during analysis.Based on the information available for review, vessel characteristics (calcification) and handling of the device most likely contributed to the tracking difficulty and the reported kink/bent condition of the wire as stated by the reporter.The handling of the wire after the kinked/bent condition was noted most likely contributed to the fracture/separation that occurred as evidenced by the presence of plastic deformation and ductile dimples during analysis.Difficulty tracking a product through an anatomical structure is a known procedural occurrence.This type of difficulty occurring during the clinical use of the device is usually addressed by modification in technique or substitution with another device.As warned in the instructions for use (ifu), ¿never push, auger, withdraw, or torque a guidewire that meets resistance.First, using fluoroscopy, determine the cause of resistance and take any necessary remedial action.Torquing or pushing a guidewire against resistance may cause guidewire damage, and/or guidewire tip separation, or direct damage to the vessel.Resistance may be felt and/or observed (via fluoroscopy) by noting any buckling of the guidewire tip.If guidewire tip prolapse is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guidewire may occur.If the guidewire is moved excessively, it may break or become damaged.This may cause blood vessel injury or result in fragments being left inside the vessel.¿ neither the dhr review nor the product analysis suggests that the failures are related to the manufacturing process.Therefore no corrective or preventative actions will be taken.

Brand Name
SGW .014 STABILIZER 300CM
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
LAKE REGION
45 lexington dr
laconia NH 03246
MDR Report Key6536511
Report Number1016427-2017-00296
Device Sequence Number1344547
Product Code DQX
UDI-Device Identifier20705032056417
UDI-Public20705032056417
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
809135781400
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Model Number527300E
Device Catalogue Number527300E
Device Lot Number35231360
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2017
Distributor Facility Aware Date04/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/03/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/02/2017
Supplement Report FDA Received Date05/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;